Nebraska, 2021

Extreme Cold in Nebraska, February 14 to 16, 2021

February 14 to 16, 2021 · NWS LBF · 25 events in 25 counties and zones

Bitterly cold temperatures combined with northwesterly wind of 5 to 15 mph to produce dangerous wind chill values as low as 45 below across most of western and north central Nebraska from the early morning hours February 15th through mid morning hours on the 16th.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Bitterly cold temperatures combined with northwesterly wind of 5 to 15 mph to produce dangerous wind chill values as low as 45 below across most of western and north central Nebraska from the early morning hours February 15th through mid morning hours on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 14, 5:12 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 14, 5:12 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
612 PM CST Sun Feb 14 2021

.UPDATE...
Issued at 604 PM CST Sun Feb 14 2021

Just updated the forecast to end the wind chill advisory across
southwestern Nebraska and replaced it with a wind chill warning
for tonight thorough Monday night. Already, temps have fallen to
6 degrees over the past hour and we are currently -9 at North
Platte. O'Neill was -13 at the top of the hour and Ogallala was a
"balmy" -4 degrees.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 238 PM CST Sun Feb 14 2021

The main forecast challenge in the short term continues to be
temperatures, both highs and lows along with wind chills. Did make
adjustments to temperatures tonight, cooling them off around 3 to
5 degrees below the previous forecast, trending towards the colder
models as a strong cold air mass continues to sit over the area.
Lows overnight will be around 20 below zero to near 30 below zero
in some locations. Climatologically, this is around 40 degrees
below normal. With the colder temperatures and light southerly
winds, dangerously cold wind chills will be expected, up to 45
below zero.

Lowered temperatures on Monday night will be below zero, with
lows near 20 below in some locations. The cold temperatures in
combination with the winds Monday night will lead to another night
of wind chills of 30 below zero or colder, thus extended the Wind
Chill Warning through Tuesday morning for the entire forecast
area.

.LONG TERM...(Tuesday through Sunday)
Issued at 238 PM CST Sun Feb 14 2021

The Arctic high will start to shift to the eastward, shifting the
coldest airmass to the east, however temperatures will still be
cold with highs only in the single digits across north central
Nebraska, with temperatures finally reaching the teens across
western Nebraska on Tuesday. High temperatures will remain below
freezing through Friday.

A Pacific Air mass will begin to move into the area towards the
weekend, bringing warmer temperatures and will finally see highs
near to above freezing by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 538 PM CST Sun Feb 14 2021

Skies continue to clear with VFR expected to dominate tonight into
Monday. Winds will be light and gradually shift to the south at
5-10 kts Monday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST /11 AM MST/ Tuesday for
NEZ004>010-022>029-035>038-056>059-069>071-094.

&&

UPDATE...Buttler
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Taylor
Hazardous weather outlook, Feb 14, 2:21 PM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
321 PM CST Sun Feb 14 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-152130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CST Sun Feb 14 2021 /221 PM MST Sun Feb 14 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Wind Chill Warnings are in effect for all of north central and
western Nebraska. Dangerous wind chills as low as 45 below zero
are expected tonight. This could lead to frostbite on exposed skin
in as little as 10 minutes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A Wind Chill Warning remains in effect until Noon CT on Tuesday.
Dangerous wind chills are expected with values as low as 45
degrees below zero Monday and Tuesday morning. This could lead to
frostbite on exposed skin in as little as 10 minutes.

Wind chill values as low as 20 below are possible Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Garden

When
February 14, 9:00 PM MST to February 15, 10:00 AM MST
Where
Garden forecast zone
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

A mesonet site located 10 miles northwest of Oshkosh recorded a lowest wind chill value of 37 below at 914 pm on February 14th. Wind chills values of 30 below to near 40 below were common across Garden County from the late evening hours on February 14th, through the mid morning hours on the 15th.

Extreme Cold/Wind Chill, Keith

When
February 14, 10:00 PM MST to February 15, 10:00 AM MST
Where
Keith forecast zone
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS recorded a lowest wind chill value of 39 below at 1035 pm February 14th. Wind chills values of 35 below to 40 below were common across Keith County from the late evening hours on February 14th, through the mid morning hours on the 15th.

Extreme Cold/Wind Chill, Deuel

When
February 14, 10:00 PM MST to February 15, 10:00 AM MST
Where
Deuel forecast zone
Reported by
Mesonet
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

A mesonet site located 6 miles northwest of Chappell recorded a lowest wind chill value of 35 below at 317 am February 15th. Wind chills values of 30 below to around 35 below were common across Deuel County from the late evening hours on February 14th, through the mid morning hours on the 15th.

Extreme Cold/Wind Chill, Arthur

When
February 14, 10:00 PM MST to February 15, 10:00 AM MST
Where
Arthur forecast zone
Reported by
Mesonet
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

A mesonet site located 8 miles south of Arthur recorded a lowest wind chill value of 44 below at 1210 am on February 15th. Wind chills values of 30 below to near 45 below were common across Arthur County from the late evening hours on February 14th, through the mid morning hours on the 15th.

Extreme Cold/Wind Chill, Grant

When
February 14, 10:00 PM MST to February 15, 10:00 AM MST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

A mesonet site located 5 miles northeast of Whitman recorded a lowest wind chill value of 39 below at 315 am on February 15th. Wind chills values of 30 below to near 40 below were common across Grant County from the late evening hours on February 14th, through the mid morning hours on the 15th.

Extreme Cold/Wind Chill, Hooker

When
February 14, 10:00 PM MST to February 15, 10:00 AM MST
Where
Hooker forecast zone
Reported by
Mesonet
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

A nearby mesonet site located 5 miles northeast of Whitman recorded a lowest wind chill value of 39 below at 315 am on February 15th. Wind chills values of 30 below to near 40 below were common across Hooker County from the late evening hours on February 14th, through the mid morning hours on the 15th.

Extreme Cold/Wind Chill, Wheeler

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Wheeler forecast zone
Reported by
Mesonet
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

A mesonet site located near Bartlett recorded a lowest wind chill value of 40 below at 1133 pm on February 14th. Wind chills values of 30 below to 40 below were common across Wheeler County during the late evening hours February 14th, through the mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Loup

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Loup forecast zone
Reported by
ASOS
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

The nearby Broken Bow ASOS recorded a lowest wind chill value of 44 below at 753 am on February 15th. Wind chills values of 30 below to 45 below were common across Loup County during the late evening February 14th, through the mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Custer

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Custer forecast zone
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a lowest wind chill value of 44 below at 753 am on February 15th. Wind chills values of 30 below to 45 below were common across Custer County from the late evening hours February 14th, through the mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Garfield

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Garfield forecast zone
Reported by
ASOS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

The nearby Ord ASOS recorded a lowest wind chill value of 49 below at 753 am on February 15th. Wind chills values of 30 below to 49 below were common across Garfield County during the late evening hours February 14th, through the mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Holt

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Holt forecast zone
Reported by
ASOS
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

The O'Neill AWOS site recorded a lowest wind chill value of 38 below at 1135 pm on February 15th. Wind chills values of 30 below to 40 below were common across Holt County during the late evening hours February 14th, through early to mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Boyd

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Boyd forecast zone
Reported by
Mesonet
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

A mesonet site located 12 miles southwest of Naper recorded a lowest wind chill value of 43 below at 615 am on February 15th. Wind chills values of 30 below to 40 below were common across Boyd County during the late evening hours February 14th, through early to mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Keya Paha

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Keya Paha forecast zone
Reported by
Mesonet
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

A nearby mesonet site located 12 miles southwest of Naper recorded a lowest wind chill value of 43 below at 615 am on February 15th. Wind chills values of 30 below to 40 below were common across Keya Paha County during the late evening hours February 14th, through early to mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Eastern Cherry

When
February 14, 11:00 PM CST to February 16, 9:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The Valentine ASOS recorded a lowest wind chill value of 41 below at 752 am on February 15th. Wind chills values of 30 below to around below were common across eastern Cherry County during the late evening hours February 14th, through early to mid morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Western Cherry

When
February 14, 11:00 PM MST to February 16, 9:00 AM MST
Where
Western Cherry forecast zone
Reported by
RAWS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

A RAWS site located 13 miles west northwest of Merritt Dam recorded a lowest wind chill value of 36 below at 649 am on February 15th. Wind chills values of 30 below to 40 below were common across western Cherry County during the late evening hours February 14th, through early to mid morning hours on February 15th.

Extreme Cold/Wind Chill, Sheridan

When
February 14, 11:00 PM MST to February 16, 9:00 AM MST
Where
Sheridan forecast zone
Reported by
AWOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

The Gordon AWOS recorded a lowest wind chill value of 41 below at 1255 am on February 15th. Wind chills values of 30 below to 45 below were common across Sheridan County during the late evening hours February 14th, through early to mid morning hours on February 15th.

Extreme Cold/Wind Chill, Chase

When
February 15, 1:00 AM MST to February 16, 12:00 AM MST
Where
Chase forecast zone
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS recorded a lowest wind chill value of 36 below at 553 am February 15th. Wind chills values of 30 below to near 40 below were common across Chase County during the early morning hours on February 15th, and again during the evening hours on the 15th.

Extreme Cold/Wind Chill, Perkins

When
February 15, 1:00 AM MST to February 16, 12:00 AM MST
Where
Perkins forecast zone
Reported by
Mesonet
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

A mesonet site near Grant recorded a lowest wind chill value of 33 below at 850 pm February 15th. Wind chills values of 30 below to 35 below were common across Perkins County during the early morning hours on February 15th, and again during the evening hours on the 15th.

Extreme Cold/Wind Chill, Lincoln

When
February 15, 3:00 AM CST to February 16, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS recorded a lowest wind chill value of 43 below at 353 am February 16th. Wind chills values of 30 below to near 45 below were common across Lincoln County during the early morning hours on February 15th, and again during the evening hours on the 15th into the early morning hours on the 16th.

Extreme Cold/Wind Chill, Logan

When
February 15, 3:00 AM CST to February 16, 8:00 AM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a lowest wind chill value of 43 below at 353 am February 16th. Wind chills values of 30 below to near 45 below were common across Logan County during the early morning hours on February 15th, and again during the evening hours on the 15th into the early morning hours on the 16th.

Extreme Cold/Wind Chill, McPherson

When
February 15, 3:00 AM CST to February 16, 8:00 AM CST
Where
McPherson forecast zone
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

The nearby North Platte ASOS recorded a lowest wind chill value of 43 below at 353 am February 16th. Wind chills values of 30 below to near 45 below were common across McPherson County during the early morning hours on February 15th, and again during the evening hours on the 15th into the early morning hours on the 16th.

Extreme Cold/Wind Chill, Hayes

When
February 15, 3:00 AM CST to February 16, 8:00 AM CST
Where
Hayes forecast zone
Reported by
AWSS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

An AWSS station located 3 miles north of Hayes Center recorded a lowest wind chill value of 37 below at 110 am February 16th. Wind chills values of 30 below to near 40 below were common across Hayes County during the early morning hours on February 15th, and again during the evening hours on the 15th into the early morning hours on the 16th.

Extreme Cold/Wind Chill, Frontier

When
February 15, 3:00 AM CST to February 16, 8:00 AM CST
Where
Frontier forecast zone
Reported by
AWSS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

A nearby AWSS station located 3 miles north of Hayes Center recorded a lowest wind chill value of 37 below at 110 am February 16th. Wind chills values of 30 below to near 40 below were common across Frontier County during the early morning hours on February 15th, and again during the evening hours on the 15th into the early morning hours on the 16th.

Extreme Cold/Wind Chill, Thomas

When
February 15, 3:00 AM CST to February 16, 9:00 AM CST
Where
Thomas forecast zone
Reported by
Mesonet
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

A mesonet site located 2 miles west of Halsey recorded a lowest wind chill value of 35 below at 623 am on February 16th. Wind chills values of 30 below to around 35 below were common across Thomas County during the early morning hours on February 15th and again during the early to mid morning hours on February 16th.

Extreme Cold/Wind Chill, Blaine

When
February 15, 3:00 AM CST to February 16, 9:00 AM CST
Where
Blaine forecast zone
Reported by
Mesonet
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

A mesonet site located 6 miles northwest of Dunning recorded a lowest wind chill value of 39 below at 635 am on February 16th. Wind chills values of 30 below to 40 below were common across Blaine County during the early morning hours on February 15th and again during the early to mid morning hours on February 16th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934194, 934184, 934190, 934195, 934197, 934198, 934208, 934209, 934211, 934216, 934221, 934224, 934225, 934227, 934229, 934231, 934178, 934182, 934154, 934156, 934158, 934159, 934173, 934200, 934204.